SECTIONS
What would you like to know?
Share this Story
/

Woman fights for her life after toxic reaction to prescription drug

Monica Beyer is a mom of four and has been writing professionally since 2000, when her first book, Baby Talk, was published. Her main area of interest is attachment parenting and all that goes with it, including breastfeeding, co-sleepin...

Sick woman takes friend's antibiotic and has a horrible reaction

A young mom fights for her life in a burn unit after taking her friend's leftover antibiotic. How did this happen?

More ABC US news | ABC World News

You may be tempted to take the prescription medication of your friends or family members, especially if it saves you a trip (and the cost) of a doctor's appointment. But you never, ever should, and an unfortunate young woman learned this the hard way.

A 19-year-old new mom named Yassmeen Castanada was feeling unwell on Thanksgiving, and a friend offered her one of her antibiotics that she had left over from a prior illness. Castanada took the medication, probably grateful that she was spared a doctor's visit, but soon she started to feel a burning sensation in her eyes, mouth and throat.

And it was not a mild reaction. Soon, the young woman was erupting in severe, painful blisters and was rushed to the emergency room, where she was sedated and placed on a ventilator. Her skin started falling off from massive blistering, and she was moved to the burn unit after being diagnosed with Stevens-Johnson syndrome, which is quite rare but very serious. According to the Mayo Clinic, Stevens-Johnson syndrome is a reaction to medication or an infection. In Castanada's case, it was the antibiotic her friend "helpfully" provided. In some cases, the syndrome is fatal.

While she should not have taken medication that was prescribed for another person, what is really scary is that Stevens-Johnson syndrome can happen to anyone, even if you're taking medication prescribed for you. It's something that doctors unfortunately cannot predict unless you've had this type of reaction before (although some folks of Asian descent may carry a gene that makes them more likely to suffer from this syndrome). However, taking meds meant for another is never a good idea — for starters, a single dose will do nothing to treat an infection, and it can lead to antibiotic resistance, which means that it will be more difficult to treat.

Castanada faces a difficult battle as she remains sedated in intensive care. Treatment for Stevens-Johnson syndrome is mostly supportive, with fluids and nutrition being top priority. Care providers also need to take extremely good care of the wounds, which can get infected and lead to more complications. Recovery can take weeks, or even months.

Castanada's family says that while she'll miss her baby's first Christmas, they're hopeful that she will recover.

More health in the news

The FDA has a bone to pick with reusable menstrual pads
Please don't take glitter pills to help you poop rainbows
Everyone farts, but now you can make yours smell like chocolate

Tagged in
Comments
Follow Us

SheKnows Media ‐ Beauty and Style

Hot
New in Health & Wellness
Close

And you'll see personalized content just for you whenever you click the My Feed .

SheKnows is making some changes!